Clinical twisters: Did therapy cause thrombosis?

July 24, 2006

A 76-year-old woman, L.R., is seen in your hospital for a hot, painful, red, swollen leg injury. Deep vein thrombosis is ruled out by ultrasound. L.R. is diagnosed with superficial venous thrombosis and compression stockings are prescribed. L.R. maintains her varicose vein problem worsened significantly when she started nisoldipine (Sular, First Horizon Pharmaceutical) for blood pressure control. L.R.'s physician asks you about this possibility. He also asks you to recommend an alternative drug (to nisoldipine) for L.R.'s hard-to-control hypertension. She currently takes valsartan (Diovan, Novartis) 320 mg, hydrochlorothiazide (HCTZ) 50 mg, plus nisoldipine 20 mg/d. Her BP averages 145/90. Her only other medicine is prednisone 2 mg. What do you recommend?

There is no documented evidence that nisoldipine causes superficial venous thrombosis; however, it might exacerbate it. It can cause persistent peripheral edema. I would discontinue nisoldipine and continue treatment with compression stockings, elevation, heat, and an NSAID. I'd recommend metoprolol 25 mg twice daily as an alternative because it is recommended in heart failure, post-myocardial infarction, high coronary disease risk, and diabetes, which are compelling indications for antihypertensive drugs. I'd then monitor kidney and cardiac function. I'd continue valsartan, HCTZ, and prednisone, monitoring electrolytes and blood glucose levels: Concurrent HCTZ and prednisone can cause hypokalemia and subsequent cardiac arrhythmias. Prednisone can also increase sodium and water retention.

Junior ShepherdSixth-year Pharm.D. candidate Florida A & M University Tallahassee, Fla.

Peripheral edema is common with dihydropyridine CCBs and could have exacerbated her varicose veins leading to superficial venous thrombosis. CCB-induced edema is due to arteriolar dilation without venous dilation. Strategies for managing this edema include decreasing dosage, switching to a nondihydropyridine-CCB, or adding a venodilator such as an ACE inhibitor or an angiotensin receptor blocker (ARB).

However, L.R. maintains troublesome edema despite concurrent ARB therapy. Nisoldipine should be replaced with a beta-blocker or nondihydropyridine CCB. Confirm that L.R. is taking valsartan on an empty stomach. HCTZ should be reduced to 25 mg. There is little additional BP reduction at the higher dose, and side effects are more likely. Prednisone could contribute to edema and should be discontinued if possible. Leg elevation and compression stockings are useful adjunctive therapies.

Last, if a secondary cause of hypertension is identified, this will delineate appropriate management, and, as in all patients, adherence should be assessed.

Marc Biggers, Erin Dewease, Tyler Hendrix, Nathan McIntosh, Christine Stafeil University of Mississippi Medical Center Students, Schools of Medicine and Pharmacy Hypertension Clinic Jackson, Miss.